Aa
A
A
A
Close
Addiction: Substance Abuse Community
32.1k Members
Avatar universal

Fibromyalgia and discontinuing oxycontin

How do I safely discontinue oxycontin use without causing myself to have another flareup of fibromyalgia?  I believe my condition is now to the point where I can relieve the pain with non-narcotic pain relievers but I'm afraid that coming off of opiates after having been on them continuously for 8 years now will just cause me to go into another flareup.  How will I know the difference between a fibromyalgia flareup and the pain and fatigue of withdrawal?  
7 Responses
Avatar universal
you will experience some rebound pain when you come off the pain meds
this is normal
i have an  an auto immune disorder as a result of liver disease, the pain is somwhat comparable to fibro.
one night i was desperate, and new that i did not want to use pain meds to control my symptoms
but at the same time, i knew that my pain was making my life unmanageable
i am a memeber of a 12step program, na
that night i decided to google the 12steps on fibro and i came accross a woman who had made an honest effort at making an informal guide to the steps on fibro
this inspired me to write my own step working guide called the steps on chronic pain
the guide is too long to post on medhelp
i can however send it to you, and anyone who is interested
if not just google, 12steps fibromyalgia
see if it helps
xo
Avatar universal
thanks for your reply.  i searched 12steps fibromyalgia and got alot of different 12steps, all interesting but none specific to fibromyalgia that i could see.  i have worked a 12 step program before and i believe it is the reason why i am ready now to go all the way off of pain meds and see if i am sufficiently well enough to deal with the fibromyalgia with non narcotic meds when the need arises.  i don't know if i have daily pain issues anymore.  i believe i don't but since i'm on continuous pain meds, how would i really know without going all the way off?  I have not had my pain meds increased in years.  in fact, my pain meds have been reduced over the years as i become stronger and better all around.  i am now just at 20mgs of oxycontin 3xday and i don't even need the 3rd pill most days.  i think my body is used to the oxycontin and when i have a flareup, only ibuprophen seems to help, not more oxycontin or oxyfast.  I used to use oxyfast when i had a flareup but i don't get them like that anymore.  ergo, either i am in fact over the worst of the fibromyalgia and can get by with ibuprofen or i am on the right maintenance dose and will simply have to live with the oxycontin daily as i have been for 8 years.  no way to know until i go for it.  I understand that coming off opiates causes joint pain but no one says for how long.  should i do this without my family around just in case i start taking it out on them?  I know i'm going to get cranky to say the least.  i expect fatigue will haunt me, too.
Avatar universal
its definantly good to get a baby sitter while you go throough your wd symptoms
do you have any family that you can call and tell them you are sick can the kids go to there house for a couple of days
allow yourself a few days of pure misery, you have been on them for so long, your body will call out in anger when you stop feeding it oxycs
you will make it, set a goal and follow through
do you have a docotor that can prescribe comfort meds?
xo

Avatar universal
sorry but i don't know what "comfort meds" are.  I have only tried to go off of meds one time before all on my own because i didn't want to be on all the meds my ex doctor had me on.  i was able to wean myself off of everything but i was so weak and felt exhausted for 2 straight weeks.  i believed then that it was the fibromyalgia and that it was most likely what my baseline pain level was going to be.  maybe yes, maybe no.  it could simply have been what it is like to come off opiate use and perhaps would have gotten better with time.  i ended up going back on the oxycontin 10mg 2xday but had to go up to 20mg 2xday.  I have been on that dose ever since with only a few exceptions during flareups where i had to take oxyfast and an additional 20mg.  my doctor now (different from the ex one) said we could try going all the way off but that i'd most likely feel that exhaustion and fatigue for about 2 years before i'd truly be free of the opiate withdrawals.  is that true in anyone's case on this forum?  i have no frame of reference, so i've been afraid to do it.  how can i be unavailable to my family for that long?  I do currently use 5-htp and take sublingual b-12.  i learned how to better maintain my overall health when i took myself off of all the other pain meds, anxiety meds and antidepressants i was on.  i also have to take synthroid and cytomel for underactive thyroid as well as protonix for gerd and atacand hct for high blood pressure.  i also have been recently diagnosed with asthma (now on singulair, allegra, flonase, and sometimes use albuterol inhaler) that i wonder if it is due to the opiate use.  any thoughts on that?
Avatar universal
opiate withdrawls should not last 2 years. i do believe it is a longer recovery when you quit all of a sudden instead of weaning down slowly. i had weaned first and was feeling absolutely normal within a month of quitting.
i experienced the rebound pain for maybe a few days and the last week of weaning. after that it was the normal once in awhile asciotic pain if do too much or the humidity is high.
but i moved to the desert and the humidity is usually pretty low.

as far as having asthma. i have never heard of opiates causing that. it was damaging my hearing really bad and my sight had started to be affected. most of my hearing has come back since. 13 months now and no problems.
Avatar universal
it did take me a long time to get over the post acute with drawls
when your docotor said it would take 2 yrs, he was probably talking about paws
do not worry, you will not feel horrible for 2 yrs
everyone heals different from medical problems, addiction falls under the same guidelines
it took me almost a year to feel physically better after opiates, because i had liver disease
but i have seen people get better after a few months,
the best advice i can give you is to pray for hope, i did not believe that i could live without opiates but the people in na kept telling me that i could, even my docotor said i would always need methadone or suboxone,
but those people in na, kept telling me i could do it, that my life will get better, that the pain will vanish, and it did
never loose hope.......you can learn to live without the oxyies, all things are possible
xo
401095 tn?1351391770
I didnt have alot of aches and pains except a headache during wd..but some do..i have DDD and my back did not flare up during detox but we are all different..ur detox may not be as bad as u anticipate...there are lots of safe drugs out there for fibromyalgia..i often think the narcotics helped the depression more than the pain that accompanies fibromyalgia...good luck and hang tight
Have an Answer?
Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.